Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 201, NWS Houston/Galveston, TX

August 28, 2017Chambers County, Liberty County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 28, 2017, 1:34 AM CDT for Chambers County, Liberty County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2017, 1:34 AM CDT (06:34 UTC)
Expired
Aug 28, 2017, 2:00 AM CDT
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Chambers County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 74 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 12:40 PM CDTTornado WatchSPC13 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

762 
WFUS54 KHGX 280634
TORHGX
TXC071-291-280700-
/O.NEW.KHGX.TO.W.0201.170828T0634Z-170828T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
134 AM CDT MON AUG 28 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  Northeastern Chambers County in southeastern Texas...
  Southeastern Liberty County in southeastern Texas...

* Until 200 AM CDT.

* At 134 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Stowell, or 10 miles southwest of Hamshire, moving
  north at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Devers, Winnie and Stowell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2970 9448 3004 9461 3006 9445 2989 9444
      2989 9436 2971 9436
TIME...MOT...LOC 0634Z 169DEG 26KT 2975 9443 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 28, 12:35 AM CDT, 59 minutes earlier.

Area forecast discussion, Aug 28, 12:35 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1235 AM CDT Mon Aug 28 2017

...CONTINUED POTENTIAL FOR DEVASTATING AND LIFE-THREATENING
FLOODING OVERNIGHT AND ON THROUGH THE NEXT SEVERAL DAYS...

&&

.AVIATION...
TAF sites will be dealing with Tropical Storm Harvey's rainbands and
associated SHRA/TSRA for the next several days. Look for periods of
RA with embedded SHRA/TSRA along with mainly NE to E gusty winds. 42
&&

.PREV DISCUSSION... /ISSUED 1022 PM CDT Sun Aug 27 2017/

DISCUSSION...
Very heavy rainfall is falling on already saturated and devastated
parts of Galveston and Harris Counties this evening as rainbands
from Tropical Storm Harvey continue to develop and affect much of
Southeast Texas. Hourly rainfall rates are as high as 2.50 to 3.50
inches per hour which is likely aggravating the ongoing widespread
flooding across the Flash Flood Emergency and Flash Flood Warning
areas. This continues to be an ongoing life-threatening and catastrophic
event with 5 to 10 inch and locally higher amounts expected this
evening and overnight. The Galveston-Harris rainband is gradually
edging eastward, and if this trend continues the heaviest rains
could end up moving out of locations that were the hardest hit
earlier today. In addition to the rains, conditions remain favorable
for tornado formation, and the tornado watch remains in effect until
2 AM. With Harvey expected to remain in the Southeast Texas area
over the next several days, additional life-threatening rainfall
totals (including this evening and overnight) of 15 to 25 inches
with isolated higher amounts are possible across the Flash Flood
Watch area over the next several days, and results could be
devastating if any of these rains fall where catastrophic flooding
has already occurred. As stated earlier today, this event is no
where close from being over. 42

PREV DISCUSSION... /ISSUED 516 PM CDT Sun Aug 27 2017/

Continued potential for devestating flooding over the next
several days from Harvey's rainfall...

MARINE... Tropical Storm Harvey is currently in the vicinity of
Victoria and is slowly drifting toward the southeast. It is
expected to re-emerge over the gulf around Noon on Monday and will
remain over the water for a little over 24 hours before it is
finally pulled off to the north on Wednesday. The tropical storm
warning continues between Port O' Connor and Freeport, and a
tropical storm watch has been issued from Freeport to San Luis
Pass.

Bands of heavy rainfall with embedded thunderstorms will
periodically track across the Upper Texas coastal waters...moving in
from the south and southwest. Gale force wind gusts and agitated
seas will occur in and around any passing strong thunderstorms.
Waterspouts will also be a threat within Harvey's outer bands. East
to southeast winds will range between 20 to 30 knots with average
wave heights of between 5 to 7 feet...increasing to 20 to 30 knots
with 10 to 12 foot seas when the tropical storm moves off the coast.

Extreme to strong rip currents will continue for a few more days.
Strong currents caused by river discharges into the bays will also
be problematic for navigation for at least a few days...possibly
into next weekend...given the record setting rainfall that has led
to the extreme inland flooding. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      70  80  72  82  72 /  80  70  60  60  60
Houston (IAH)              73  79  74  83  74 /  80  70  70  60  60
Galveston (GLS)            76  83  77  85  77 /  80  80  70  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
     Chambers...Galveston...Harris...Jackson...Liberty...
     Matagorda.

     Flash Flood Watch through Wednesday evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to the Matagorda Ship Channel out 20 NM...
     Coastal waters from High Island to Freeport out 20 NM...
     Matagorda Bay...Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

11/25/38/42/43/45/48
Hazardous weather outlook, Aug 27, 6:21 AM CDT, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
621 AM CDT Sun Aug 27 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281200-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
621 AM CDT Sun Aug 27 2017

...FLASH FLOOD EMERGENCY FOR LIFE-THREATENING CATASTROPHIC FLOODING....

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms with heavy rainfall can be expected
across the area today and tonight as Tropical Storm Harvey remains nearly
stationary. An additional 2 to 4 inches of rain is likely, and 10 to
12 inches are possible with these storms. Any rain falling on locations
that have already received record breaking rainfall will be devastating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey is expected to meander in and around the Southeast Texas area
for several days and produce round after round of showers and thunderstorms.
Additional life-threatening rainfall totals of 15 to 25 inches with
isolated higher amounts are possible across the Flash Flood Watch area
over the next several days, and results will be devastating if any
of these rains fall where catastrophic flooding has already occurred.

.SPOTTER INFORMATION STATEMENT...
Spotters will be needed through at least the first half of the week.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:14 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Aug 27, 7:22 PM CDTTornado WarningHGXLiberty23 min
Aug 27, 7:29 PM CDTRiver Flood WarningHGXFort Bend, Harris52 hr
Aug 27, 7:44 PM CDTTornado WarningHGXFort Bend, Harris31 min
Aug 27, 8:09 PM CDTRiver Flood WarningHGXPolk, San Jacinto4 days
Aug 27, 8:18 PM CDTRiver Flood WarningHGXHarris, Montgomery4 days
Aug 27, 8:29 PM CDTTornado WarningHGXFort Bend, Harris16 min
Aug 27, 8:30 PM CDTRiver Flood WarningHGXFort Bend, Harris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris51 hr
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris, Waller5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris4 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller44 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Grimes, Waller, Washington5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller6 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison26 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBurleson, Lee67 hr
Aug 27, 9:04 PM CDTTornado WarningHGXChambers26 min
Aug 27, 9:05 PM CDTTornado WarningHGXChambers, Galveston25 min
Aug 27, 9:37 PM CDTTornado WarningHGXHarris23 min
Aug 27, 9:42 PM CDTSpecial Marine WarningHGX33 min
Aug 27, 9:51 PM CDTTornado WarningHGXChambers24 min
Aug 27, 9:59 PM CDTTornado WarningHGXHarris16 min
Aug 27, 10:09 PM CDTSpecial Marine WarningHGX36 min
Aug 27, 10:26 PM CDTFlash Flood WarningHGXHarris8 hr
Aug 27, 10:32 PM CDTTornado WarningHGXChambers, Galveston13 min
Aug 27, 10:43 PM CDTTornado WarningHGXChambers17 min
Aug 27, 11:04 PM CDTSpecial Marine WarningHGX56 min
Aug 27, 11:07 PM CDTSpecial Marine WarningHGX23 min
Aug 27, 11:08 PM CDTTornado WarningHGXChambers37 min
Aug 27, 11:10 PM CDTSpecial Marine WarningHGX50 min
Aug 27, 11:12 PM CDTAreal Flood WarningHGXFort Bend, Harris7 days
Aug 27, 11:12 PM CDTTornado WarningHGXHarris18 min
Aug 27, 11:18 PM CDTTornado WarningHGXChambers, Galveston27 min
Aug 27, 11:42 PM CDTTornado WarningHGXChambers, Harris, Liberty33 min
Aug 27, 11:43 PM CDTSpecial Marine WarningHGX32 min
Aug 27, 11:49 PM CDTTornado WarningHGXChambers11 min
Aug 27, 11:56 PM CDTSpecial Marine WarningHGX64 min
Aug 28, 12:00 AM CDTTornado WarningHGXChambers30 min
Aug 28, 12:17 AM CDTTornado WarningHGXChambers, Liberty13 min
Aug 28, 12:22 AM CDTRiver Flood WarningHGXHarris23 hr
Aug 28, 12:25 AM CDTTornado WarningHGXChambers, Liberty35 min
Aug 28, 12:38 AM CDTTornado WarningHGXChambers, Galveston22 min
Aug 28, 12:42 AM CDTRiver Flood WarningHGXMadison, Walker50 hr
Aug 28, 1:02 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 1:10 AM CDTFlash Flood Warning EmergencyHGXChambers, Harris, Liberty6 hr
Aug 28, 1:16 AM CDTFlash Flood Warning EmergencyHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Grimes and 5 more6 hr
Aug 28, 1:18 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 2:10 AM CDTTornado WarningHGXChambers, Galveston20 min
Aug 28, 3:15 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 4:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 6:59 AM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more6 hr
Aug 28, 9:50 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris115 min
Aug 28, 10:13 AM CDTFlash Flood Warning EmergencyHGXHarris16 hr
Aug 28, 11:35 AM CDTFlash Flood WarningHGXChambers, Galveston, Liberty115 min
Aug 28, 12:14 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda3 hr
Aug 28, 12:54 PM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more12 hr
Aug 28, 1:05 PM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 28, 1:52 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton4 hr
Aug 28, 3:46 PM CDTRiver Flood WarningHGXHarris4 days
Aug 28, 3:57 PM CDTRiver Flood WarningHGXHarris20 hr
Aug 28, 4:03 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more3 hr
Aug 28, 5:13 PM CDTRiver Flood WarningHGXBurleson, Lee20 hr
Aug 28, 5:47 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more88 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.